Tell your care team if your pain does not go away, if it gets worse, or if you have new or a different type of pain. You may develop tolerance to this medication. Tolerance means that you will need a higher dose of the medication for pain relief. Tolerance is normal and is expected if you take this medication for a long time.
There are different types of narcotic medications (opioids) for pain. If you take more than one type at the same time, you may have more side effects. Give your care team a list of all medications you use. They will tell you how much medication to take. Do not take more medication than directed. Call emergency services if you have problems breathing.
Do not suddenly stop taking your medication because you may develop a severe reaction. Your body becomes used to the medication. This does NOT mean you are addicted. Addiction is a behavior related to getting and using a medication for a nonmedical reason. If you have pain, you have a medical reason to take pain medication. Your care team will tell you how much medication to take. If your care team wants you to stop the medication, the dose will be slowly lowered over time to avoid any side effects.
Talk to your care team about naloxone and how to get it. Naloxone is an emergency medication used for an opioid overdose. An overdose can happen if you take too much opioid. It can also happen if an opioid is taken with some other medications or substances, like alcohol. Know the symptoms of an overdose, like trouble breathing, unusually tired or sleepy, or not being able to respond or wake up. Make sure to tell caregivers and close contacts where it is stored. Make sure they know how to use it. After naloxone is given, you must call emergency services. Naloxone is a temporary treatment. Repeat doses may be needed.
Do not take other medications that contain acetaminophen with this medication. Many non-prescription medications contain acetaminophen. Always read labels carefully. If you have questions, ask your care team.
If you take too much acetaminophen, get medical help right away. Too much acetaminophen can be very dangerous and cause liver damage. Even if you do not have symptoms, it is important to get help right away.
You may get drowsy or dizzy. Do not drive, use machinery, or do anything that needs mental alertness until you know how this medication affects you. Do not stand up or sit up quickly, especially if you are an older patient. This reduces the risk of dizzy or fainting spells. Alcohol may interfere with the effect of this medication. Avoid alcoholic drinks.
This medication will cause constipation. If you do not have a bowel movement for 3 days, call your care team.
Your mouth may get dry. Chewing sugarless gum or sucking hard candy and drinking plenty of water may help. Contact your care team if the problem does not go away or is severe.